Missouri, 2024

Flood in Missouri, April 30, 2024

April 30, 2024 · NWS PAH · 1 event in 1 county or zone

Above normal rainfall in much of Missouri, Illinois, and Southeast Iowa for April led to elevated river levels by the end of the month on the Mississippi River. The flood stage at Chester was exceeded just before the end of the month, continuing into May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Above normal rainfall in much of Missouri, Illinois, and Southeast Iowa for April led to elevated river levels by the end of the month on the Mississippi River. The flood stage at Chester was exceeded just before the end of the month, continuing into May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 5:09 PM CST, 5 hours 21 minutes earlier. Its key messages:

  • A trend of above normal temperatures sets in, peaking Wednesday and Thursday, with highs into the upper 80s. For most locations, that'll be just shy of records near 90 to begin the month of May.
  • Daily rain chances resume Thursday. They'll peak Friday and again late this weekend into early next week. Heavy rain will be the primary hazard from any storms.
Area forecast discussion, Apr 30, 5:09 PM CST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
609 PM CDT Tue Apr 30 2024

.KEY MESSAGES...

- A trend of above normal temperatures sets in, peaking
  Wednesday and Thursday, with highs into the upper 80s. For
  most locations, that'll be just shy of records near 90 to
  begin the month of May.

- Daily rain chances resume Thursday. They'll peak Friday and
  again late this weekend into early next week. Heavy rain will
  be the primary hazard from any storms.

&&

.UPDATE...
Issued at 557 PM CDT Tue Apr 30 2024

Updated aviation discussion for 00z TAFs.

&&

.DISCUSSION...
Issued at 120 PM CDT Tue Apr 30 2024

High pressure provides clear skies and helps draw in drier dew
points that bottom into the 50s overnight. As the high shifts
eastward, southerly return flow quickly reverses course for dew
points, returning them into the lower 60s along with our warmup.
Near record highs in the upper 80s are forecast Wednesday and
Thursday, and here is the record information for our climo sites
both days:

     May1      May2    Norm-Hi   Fcst-Hi Wed/Thu
PAH  90/1951   90/2012    75        87/89
EVV  90/1951   91/1959    73        83/87
CGI  87/2012   89/2012    74        86/87
POF  93/1901   91/1952    74        86/87
MDH  91/1901   91/1901    73        83/87

There may be a glancing blow/low pops for warm advection
showers for portions of the area late tonight-early tmrw, and
again tmrw pm/evening with diurnal destabilization. Otherwise,
it will largely be dry until broader/synoptic scale pops move in
from the west beginning Thursday. These pops will peak Friday
before diminishing early this weekend, mirroring their parent
system's lift and spreading and ultimately diminishing in
similarly tracking west-to-east fashion. Heavy rain will be the
primary hazard as WPC paints a marginal risk for excessive
rainfall accompanying that system's pass.

A relative early weekend pops pause is quickly followed by
continued daily chances Saturday night thru Monday. The parent
synoptic features of these chances remain north and west of our
area for their duration, so at this writing, it looks more like
your routine/daily storm chances with locally heavy rain hazard
vs anything widespread severe variety. There is no discernable
air mass change so the warm temp regime continues with mostly
80s for highs this weekend thru early next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 557 PM CDT Tue Apr 30 2024

VFR conditions expected through the period. Mixing down of drier
air this afternoon should likely hinder much in the way of fog
development tonight despite near calm winds and mainly clear
skies. A very small chance for a shower/storm exists late
tonight into early morning near KMVN. Additional isolated
convection can't be ruled out tomorrow afternoon and evening,
but chances are quite low. Winds will largely be out of the
southwest tomorrow aob 10 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...SP
DISCUSSION...DH
AVIATION...SP
Hazardous weather outlook, Apr 30, 8:01 AM CST, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
901 AM CDT Tue Apr 30 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
901 AM CDT Tue Apr 30 2024 /1001 AM EDT Tue Apr 30 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return by Thursday and continue daily through
the weekend. The best chance will be Thursday night into Friday.
Locally heavy rain and lightning will be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Perry

When
April 30, 10:30 PM CST to 11:59 PM CST
Where
Perry County, 1.78 mi NNW of Claryville to 0.98 mi NW of Claryville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.904, -89.842

Minor flooding continued into May.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173247.